Tecfidera (dimethyl fumarate) can be a suitable replacement therapy when Tysabri (natalizumab) is discontinued, keeping low levels of disease activity in patient with relapsing-remitting multiple sclerosis (RRMS), according to a report published in the Journal of Neurology, Neurosurgery & Psychiatry.
Several studies have demonstrated the effectiveness and good tolerability profile of Tysabri. However, its long-term use can lead to impaired brain immunosurveillance, and consequently development of life-threatening progressive multifocal leukoencephalopathy (PML), a brain infection caused by the JC virus.
Patients who take Tysabri as a cumulative treatment longer than 24 months who have had previous treatment with immunosuppressive drugs, and who have been exposed to the JC virus, are at risk for PML development. In these situations, withdrawal from Tysabri has to be considered. However, discontinuing Tysabri can result in the disease reactivating in a short period of time.
In the study titled “Dimethyl fumarate: a possible exit strategy from natalizumab treatment in patients with multiple sclerosis at risk for severe adverse events,” researchers at the University of Verona, Italy, tested the efficacy of Tecfidera in preventing MS reactivation when Tysabri is discontinued.
The study included 39 patients with RRMS who were at risk of developing PML. After a washout period of one month, the patients began the Tecfidera regimen. For the first week, patients received 120 mg twice daily, followed by 240 mg twice daily. Investigators compared MRI scans collected from two years before and during treatment with Tysabri, and two years after they began taking Tecfidera.
Researchers observed that after two years on Tecfidera, about 80 percent of the patients presented NEDA-3 status — a classification that implies no relapses, no new or enlarged brain lesions, and no disability progression, and only one showed signs of disease rebound.
Overall, the data suggested that Tecfidera shows promise promise as an exit strategy for patients at risk for Tysabri-related adverse events.
We are sorry that this post was not useful for you!
Let us improve this post!
Tell us how we can improve this post?